English
 
   
Double-Edged Sword: A Case with Withdrawal-Emergent Dyskinesia

Hidayet Ece ARAT-ÇELİK, Burcu KÖK-KENDİRLİOĞLU, Buğra ÇETİN, Suat KÜÇÜKGÖNCÜ
2021 32(4): 283-285
[Geri]    [PDF]    [Özet]    [Yazara Mail]
İNGİLİZCE ÖZET

Tardive dyskinesia is defined as involuntary athetoid or choreiform
movements that develop due to the use of neuroleptic drugs for at least
a few months. Tongue, lower face, jaw, upper and lower extremities are
the most affected parts of the body in tardive dyskinesia. Quality of life
is negatively affected because of the low remission rates. Besides tardive
dyskinesia, involuntary movements may appear after discontinuation,
change or a reduction in the dose of antipsychotic medications, which
is called withdrawal-emergent dyskinesia (WED). Unlike tardive
dyskinesia, the involuntary movements involve mainly the neck, trunk,
and limbs and regress in shorter period of time in WED. A consensus
has not yet been reached for the treatment of WED. Restarting the
previous antipsychotic agent with slow titration or switching to an
atypical antipsychotic with low affinity for dopamine D2 receptors
are among the primary options for treatment. As WED is one of the
predictors of tardive dyskinesia development, early detection and
treatment is believed to have positive effect on the quality of life. In
this report, the case of a patient followed up for bipolar disorder type
I (BD-I) and started on clozapine for WED after discontinuation of
haloperidol on account of adverse effects is discussed. It is necessary for
clinicians to consider these types of complications when discontinuing
or changing treatment. Further research is needed in order to reach a
common approach for the treatment of WED.